Tennessee, 2008Damaging Wind in Tennessee, May 31, 2008
May 31, 2008 · NWS MEG · 1 event in 1 county or zone
Thunderstorms developed in association with an upper level disturbance that moved through the Midsouth during the late evening hours of May 31st. One thunderstorm quickly became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in association with an upper level disturbance that moved through the Midsouth during the late evening hours of May 31st. One thunderstorm quickly became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 7:45 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, May 31, 7:45 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CDT SAT MAY 31 2008
.DISCUSSION...
NOT MUCH IS HAPPENING ACROSS THE FORECAST AREA THIS EVENING WITH A
FEW SHOWERS ACROSS EXTREME NORTHEAST ARKANSAS. SOME ADDITIONAL
THUNDERSTORMS HAVE BLOWN UP OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA. SOME OF THIS ACTIVITY MAY REACH THE FORECAST BEFORE
SUNRISE. WILL LEAVE POPS ALONE FOR NOW. NEED TO UPDATE FORECAST TO
REMOVE SOME EVENING WORDING BUT NO CHANGES WILL BE MADE TO THE
FORECAST AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 254 PM CDT SAT MAY 31 2008/
DISCUSSION...
REMNANT CIRRUS FROM MORNING CONVECTION OVER SOUTHEAST
OKLAHOMA/SOUTHWEST MISSOURI CONTINUES TO STREAM INTO THE MID SOUTH
REGION THIS AFTERNOON. THE INITIAL MCS DIED RATHER QUICKLY AFTER
10 AM HOWEVER ADDITIONAL STORMS DEVELOPED NORTH OF THE INITIAL
MCS. THIS LOCATION HAS BEEN INTERACTING WITH A 20KT LOW LEVEL JET
AND CONVERGENCE ALONG THE SURFACE FRONT AND 850MB FRONT. STEERING
FLOW ALOFT SHOULD BRING THESE STORMS INTO THE MID SOUTH
TONIGHT...ESPECIALLY THE NORTHERN PARTS OF THE FORECAST AREA.
A SHORTWAVE IN THE NORTHWEST FLOW OVER THE REGION TONIGHT WILL AID
IN PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE MID SOUTH. THIS
SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP BY SUNDAY
AFTERNOON. ADDITIONALLY ANY CONVECTION THAT MOVES/DEVELOPS IN THE
REGION WILL PUT DOWN A FEW BOUNDARIES. THEREFORE STORMS THAT
DEVELOP SUNDAY WILL HAVE THE POSSIBILITY TO BECOME SEVERE AS
SBCAPE WILL BE AROUND 2500 J/KG...LAPSE RATES AROUND 6.5 C/KM AND
LI/S LESS THAN -5 C. NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE
APPEAR TO BE IN THE MOST UNSTABLE AIR.
WITH THE AREA UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH
MONDAY...EXPECT ANY MCS/S THAT DEVELOP OVER MO TO MOVE SOUTHEAST
INTO OUR FORECAST AREA AGAIN ON MONDAY. THE UPPER RIDGE DEVELOPS
FARTHER EAST PROVIDING MORE HEAT AND LESS RAIN. THE MID SOUTH
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL FOR THE NEXT WEEK.
BY FRIDAY NIGHT INTO SATURDAY...RAIN CHANCES WILL BEGIN TO
INCREASE AS TROPICAL MOISTURE MOVING INTO THE GULF COAST STATES
INTERACTS WITH A FRONT APPROACHING FROM THE WEST. CONFIDENCE ON
THIS SCENARIO NOT HIGH AS GFS AND ECMWF DO QUITE AGREE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 72 88 72 89 / 30 40 20 30
MKL 68 86 64 87 / 40 30 20 30
JBR 69 85 66 87 / 40 40 20 30
TUP 70 89 68 90 / 20 40 20 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 6:15 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT SAT MAY 31 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
715 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH ON SUNDAY...AND MAINLY OVER NORTHWEST TENNESSEE ON
MONDAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED AT ANY TIME SUNDAY THROUGH LATE
MONDAY NIGHT.
In the hours before
Special weather statement, May 31, 8:11 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
911 PM CDT SAT MAY 31 2008
MOZ113-010245-
DUNKLIN MO-
911 PM CDT SAT MAY 31 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF GLENNONVILLE AT 911 PM
CDT...MOVING SOUTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
MALDEN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 9:00 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT SAT MAY 31 2008
ARZ009-010345-
CLAY AR-
1000 PM CDT SAT MAY 31 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER HICKORIA AT 1000 PM CDT...MOVING EAST AT
20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 10:09 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT SAT MAY 31 2008
ARZ009-MOZ113-010445-
CLAY AR-DUNKLIN MO-
1109 PM CDT SAT MAY 31 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF ST. FRANCIS AT 1109 PM
CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING THE CITIES OF
CAMPBELL AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 10:40 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CDT SAT MAY 31 2008
TNZ004-010515-
HENRY TN-
1140 PM CDT SAT MAY 31 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES EAST OF COTTAGE GROVE AT 1140 PM CDT...
MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 11:38 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 AM CDT SUN JUN 1 2008
TNZ004-010615-
HENRY TN-
1238 AM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES NORTHWEST OF SPRINGVILLE AT 1238 AM
CDT...MOVING SOUTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Thunderstorm Wind, Henry
- When
- May 31, 11:53 PM CST to 11:58 PM CST
- Where
- Henry County, Nobles to 4.48 mi N of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -88.230
Straight line winds blew numerous trees and power lines down across northeastern portions of Henry County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117769.